Alert archive / Kansas / Flash Flood Warnings in 2016
Flash Flood Warning 25, NWS Hastings, NE
NWS Hastings, NE issued this flash flood warning at Sep 6, 2016, 7:35 PM CDT for Rooks County, Kansas. It was in force for 6 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 6, 2016, 7:35 PM CDT (00:35 UTC)
- Expired
- Sep 7, 2016, 1:30 AM CDT
- In force
- 6 hr
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Flood severity
- None
County Rooks County, KS
The radar
The Grand Island radar (KUEX), 144 km from the middle of the area, began a volume at 00:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 7, 12:55 AM CDT | HEAVY RAIN 3.13 | 1 Se Palco, KS | 6 HR TOTAL ENDING 1 AM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.6 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1146 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 1610 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.9
The text
As transmitted.
626
WGUS53 KGID 070035
FFWGID
KSC163-070630-
/O.NEW.KGID.FF.W.0025.160907T0035Z-160907T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
735 PM CDT TUE SEP 6 2016
THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHWESTERN ROOKS COUNTY IN NORTH CENTRAL KANSAS...
* UNTIL 130 AM CDT
* AT 733 PM CDT...DOPPLER RADAR INDICATED HEAVY RAIN ACROSS THE
WARNED AREA. UP TO TWO INCHES OF RAIN HAVE ALREADY FALLEN. FLASH
FLOODING IS EXPECTED TO BEGIN SHORTLY.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
PALCO...DAMAR...ZURICH AND WEBSTER STATE PARK.
THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...SPRING
CREEK...LOST CREEK...WILD HORSE CREEK AND ASSOCIATED DRAINAGE
BASINS.
RAINFALL WILL CONTINUE FOR AT LEAST ANOTHER HOUR OR SO IN THE WARNED
AREA. DO NOT DRIVE THROUGH ANY WATER OVER THE ROAD. TURN
AROUND...DON'T DROWN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...FARMLAND...AND OTHER LOW LYING
SPOTS.
&&
LAT...LON 3932 9961 3937 9960 3941 9958 3941 9947
3944 9930 3932 9928 3920 9933 3915 9944
3913 9960
$$
NOAA/NWS/MORITZWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this flash flood warning went out at Sep 6, 6:15 PM CDT, 1 hour 20 minutes earlier.
Area forecast discussion, Sep 6, 6:15 PM CDT, 1 hour 20 minutes before
Area Forecast Discussion National Weather Service Hastings NE 615 PM CDT TUE SEP 6 2016 .SHORT TERM...(This evening through Wednesday) Issued at 350 PM CDT Tue Sep 6 2016 A frontal boundary remains draped across the local area this afternoon...with lots of stratus to the north of this boundary...and mostly sunny skies along with breezy southerly winds ongoing to the south of this front. While this boundary has the potential to be the focusing mechanism for thunderstorms later this afternoon and evening...overall forcing is weak and the CAP is strong...especially on the northern side of the frontal boundary. Despite this...models are trying to initiate some convection over the next few hours. With the confidence of significant convection developing across the local area over the next few hours on the lower side...think that there is a decent chance for more widespread shower and thunderstorm activity developing during the late evening through overnight hours when convection over the high plains begins to ride northeast along the aforementioned boundary. While widespread severe weather is not anticipated under this scenario...the local area remains in a marginal risk for severe weather...and if storms are able to develop later this afternoon or evening...there is ample shear and instability to generate large hail and strong thunderstorm wind gusts. As the weakening front then tracks further southeast during the day tomorrow...any chance for thunderstorms is expected to diminish from west to east. In addition...with this front becoming more diffuse with time...expect little change in the overall airmass behind the front...so another seasonably warm to slightly above average afternoon...temperature wise...is anticipated across the region Wednesday. Lingering cloud cover could play a role in how warm we get tomorrow...but think that even if the sun does not appear until mid to late afternoon... there will be sufficient time to reach the mid 80s in most spots. .LONG TERM...(Wednesday night through Tuesday) Issued at 350 PM CDT Tue Sep 6 2016 Expect the upper level flow to become more westerly by Wednesday night...with generally zonal flow anticipated across the region Thursday. This more zonal pattern will be shortlived...however... as a fairly strong cold front is expected to track from the northern Rockies into the plains on Friday. In addition to dropping temperatures back down slightly below normal over the upcoming weekend...expect a decent shot for some shower and thunderstorm activity across the local area late Thursday through Friday afternoon...as this front makes its way across the region. While severe potential this far out is highly uncertain...at least a few strong thunderstorms over this time period cannot be ruled out given the amount of forecast instability and shear. Behind this front...expect seasonably cool temperatures along with dry weather to start the weekend...with temperatures rebounding nicely as southerly flow increases across the region on Sunday. Chances for showers and thunderstorms will then return Monday through Tuesday...as yet another front tracks across the local area. This front will also usher in a much cooler airmass...with high temperatures potentially not climbing out of the 60s over the middle portion of next week. && .AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Wednesday evening) Issued at 610 PM CDT Tue Sep 6 2016 COLD FRONT HAS STALLED SOUTH OF GRAND ISLAND AND KEARNEY WITH WINDS REFLECTING A NORTHERLY DIRECTION. STILL SOME LAG IN LOWER MVFR/VFR CEILINGS AS THEY ARE HOLDING NORTH BUT WOULD EXPECT THOSE TO MAKE IT INTO BOTH AIRPORTS AFTER DARK. ALSO AFTER DARK...POST FRONTAL PRECIPITATION CHANCES INCREASE WITH INCREASING MID LEVEL FRONTOGENETIC FORCING RESULTING IN SCATTERED SHOWERS...FEW STORMS AND MVFR/VFR CEILINGS MUCH OF THE NIGHT AND EARLY WEDNESDAY. && .GID Watches/Warnings/Advisories... NE...None. KS...None. && SHORT TERM...Rossi LONG TERM...Rossi AVIATION...NOAA/NWS/Moritz
Hazardous weather outlook, Sep 6, 2:55 PM CDT, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 255 PM CDT TUE SEP 6 2016 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 072000- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 255 PM CDT TUE SEP 6 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE EXPECTED TO DEVELOP AND INTENSIFY ACROSS THE LOCAL AREA LATE THIS AFTERNOON THROUGH TONIGHT. SOME THUNDERSTORMS COULD BE SEVERE...WITH HAIL UP TO THE SIZE OF GOLF BALLS BEING THE PRIMARY THREAT. DAMAGING THUNDERSTORM WINDS AND LOCALIZED HEAVY RAINFALL WILL ALSO BE POSSIBLE. IN ADDITION...MINOR RIVER FLOODING WILL CONTINUE OVER PORTIONS OF BOW CREEK IN NORTH CENTRAL KANSAS THROUGH AT LEAST THE EARLY EVENING HOURS. PLEASE REFER TO THE LATEST FLOOD WARNING MESSAGE FOR ADDITIONAL INFORMATION. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF THE OUTLOOK AREA WEDNESDAY INTO WEDNESDAY EVENING. THERE IS A MARGINAL RISK THAT SOME OF THESE STORMS COULD BECOME SEVERE FOR AREAS GENERALLY ALONG AND EAST OF HIGHWAY 14. THE PRIMARY THREATS INCLUDE DAMAGING WIND GUSTS OF 60 MPH...HAIL TO THE SIZE OF QUARTERS...AND LOCALLY HEAVY RAINFALL. ADDITIONAL CHANCES FOR THUNDERSTORMS EXIST ACROSS PORTIONS OF THE OUTLOOK AREA THURSDAY AFTERNOON THROUGH FRIDAY AFTERNOON...AND AGAIN NEXT MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON THROUGH THIS EVENING. PLEASE RELAY ALL REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) ROSSI
In the hours before
Special weather statement, Sep 6, 6:24 PM CDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 624 PM CDT TUE SEP 6 2016 KSZ017-070015- ROOKS KS- 624 PM CDT TUE SEP 6 2016 ...SIGNIFICANT WEATHER ADVISORY FOR ROOKS COUNTY UNTIL 715 PM CDT... AT 621 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES SOUTHWEST OF PALCO...OR 13 MILES SOUTHEAST OF HILL CITY...MOVING NORTHEAST AT 20 MPH. THIS STORM WAS PART OF A DEVELOPING AREA OF THUNDERSTORMS LIKELY TO MOVE ACROSS ROOKS COUNTY THIS EVENING. A FEW STRONG TO SEVERE STORMS ARE POSSIBLE...BUT ALSO SOME LOCALLY HEAVY RAINFALL. SUCH QUICK DOWNPOURS MAY CAUSE SOME LOCALIZED FLOODING SO BE AWARE TO THIS SITUATION THROUGHOUT THE EVENING. LOCATIONS IMPACTED INCLUDE... PLAINVILLE...STOCKTON...PALCO...WOODSTON...DAMAR...ZURICH... CODELL AND WEBSTER STATE PARK. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3913 9960 3957 9960 3957 9905 3913 9905 TIME...MOT...LOC 2321Z 239DEG 17KT 3921 9970 NOAA/NWS/MORITZ
Local storm report, Sep 6, 7:26 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
726 PM CDT TUE SEP 06 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM HAIL PALCO 39.25N 99.56W
09/06/2016 M0.25 INCH ROOKS KS TRAINED SPOTTER
HEAVY RAIN, PEA SIZED HAIL AND WINDS EST AT 40 TO 50MPH
WITH STORM.
&&
PBEDAThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 6, 10:14 PM CDT | Special Weather Statement | GID | Phillips | 46 min |
| Sep 6, 11:34 PM CDT | Flood Watch | GID | Osborne, Phillips, Rooks | 13 hr |
| Sep 7, 1:24 AM CDT | Areal Flood Warning | GID | Rooks | 26 hr |
| Sep 7, 1:51 AM CDT | River Flood Warning | GID | Osborne, Rooks | 63 hr |
| Sep 7, 1:51 AM CDT | River Flood Warning | GID | Osborne | 3 days |
Nearby
Flash Flood Warnings in Kansas, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.